Arkansas, 2010

Tornadoes and Hail in Arkansas, December 30 to 31, 2010

December 30 to 31, 2010 · NWS TSA · 12 events in 6 counties and zones

Unseasonably warm and moist air spread into northwestern Arkansas ahead of a cold front. Scattered thunderstorms developed in the late evening and early morning hours ahead of the cold front as a weak upper level disturbance passed through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
10
Property damage
$1.9 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm and moist air spread into northwestern Arkansas ahead of a cold front. Scattered thunderstorms developed in the late evening and early morning hours ahead of the cold front as a weak upper level disturbance passed through the region. Large hail and damaging wind gusts occurred with some of those storms. Another round of storms developed on the cold front over eastern Oklahoma as it pushed into the area. Weak to moderate instability combined with very strong low level wind shear created an environment that supported supercell thunderstorm structures. Several supercells developed resulting in large hail and damaging wind gusts in the hours just before and after sunrise on the 31st. One of these supercells produced a long-track, strong tornado that killed four people in and near the town of Cincinnati in Washington County. Debris was transported by the tornado into northern Benton County and was reported in Bella Vista and Pea Ridge. The Northwest Arkansas Regional Airport (XNA) was closed for three hours to remove the debris from the flight line. Another supercell produced a short-lived, weak tornado in Carroll County that moved into Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 30, 9:21 PM CST, 49 minutes earlier.

Area forecast discussion, Dec 30, 9:21 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
921 PM CST THU DEC 30 2010

...UPDATE...

.DISCUSSION...
HAVE SEEN AN INCREASE IN SHOWER ACTIVITY ACROSS SOUTHEAST OKLAHOMA
AND WEST CENTRAL ARKANSAS OVER THE LAST COUPLE OF HOURS IN
RESPONSE TO STRENGTHENING LLJ. EXPECT TO SEE AN INCREASE IN
THUNDERSTORMS THROUGH THE NIGHT ESPECIALLY WITHIN AN INSTABILITY
AXIS FROM NORTHEAST TX INTO SOUTHEAST OK/WEST CENTRAL AR. HIGHEST
SEVERE POTENTIAL REMAINS IN THIS AREA...ESPECIALLY IF STORMS ARE
SURFACE BASED. WIND SHEAR PARAMETERS SUPPORT SUPERCELLS AND WHILE
HAIL IS POSSIBLE...GREATEST THREAT REMAINS DAMAGING WIND GUSTS.
WHILE THE CHANCE IS VERY LOW...IF A THUNDERSTORM CAN OVERCOME THE
CAP SUFFICIENTLY THE LOW LEVEL SHEAR COULD SUPPORT A TORNADO.

COLD FRONT CURRENTLY ACROSS SOUTHERN KANSAS WILL GET A PUSH SOUTHEAST
AS A WAVE EJECTS OUT FROM THE TX PANHANDLE TONIGHT. HAVE ALREADY
SEEN AN INCREASE IN CLOUDS ALONG LOW LEVEL MOISTURE GRADIENT JUST
NW OF THE CWA. ADDITIONAL SHOWERS AND THUNDERSTORMS COULD DEVELOP
ALONG THE FRONT AS IT MOVES INTO THE AREA LATE TONIGHT.

INCREASED POPS FOR THE OVERNIGHT AND MADE MINOR TWEAKS TO THE
FORECAST TO ACCOUNT FOR HOURLY TRENDS. UPDATE OUT SHORTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   55  60  17  36 /  40  20  10  10
FSM   57  66  28  42 /  90  40  10  10
MLC   54  63  21  41 /  60  20  10  10
BVO   49  58  15  34 /  40  20  10  10
FYV   56  64  21  37 /  80  40  10  10
BYV   55  65  23  36 /  80  50  10  10
MKO   52  62  19  38 /  60  20  10  10
MIO   53  63  17  34 /  60  30  10  10
F10   54  60  18  38 /  50  20  10  10
HHW   58  66  29  44 /  80  20  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...07
LONG TERM....03
Hazardous weather outlook, Dec 30, 9:42 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
942 PM CST THU DEC 30 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
942 PM CST THU DEC 30 2010

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...FAR SOUTHEAST OKLAHOMA.
	ONSET...AFTER MIDNIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
THERE IS A LIMITED THREAT FOR SEVERE THUNDERSTORMS
TONIGHT...PRIMARILY ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL
ARKANSAS WHERE WIND SHEAR AND INSTABILITY PARAMETERS WILL BE
CONDUCIVE FOR SUPERCELL ACTIVITY. WHILE HAIL IS POSSIBLE...THE
GREATEST THREAT WILL BE FROM DAMAGING WIND GUSTS. WHILE THE CHANCE
REMAINS VERY LOW...A SUPERCELL THAT REMAINS SURFACE BASED AND CAN
OVERCOME THE CAP SUFFICIENTLY COULD PRODUCE A TORNADO DUE TO THE
STRONG LOW LEVEL WIND SHEAR.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE
THROUGH THE NIGHT ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
A LINE OF SHOWERS AND THUNDERSTORMS COULD ALSO DEVELOP DURING THE
EARLY MORNING HOURS AS THE COLD FRONT MOVES INTO THE REGION FROM
THE WEST.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM...VERY HIGH FIRE WEATHER...AND HIGH WIND POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE EARLY FRIDAY ALONG AND AHEAD
OF THE EASTWARD MOVING COLD FRONT...WITH A LIMITED SEVERE
WEATHER THREAT PRIMARILY ACROSS WESTERN ARKANSAS. GUSTY WEST TO SOUTHWEST
WINDS BEHIND THE FRONT WILL RESULT IN A CONTINUED ELEVATED FIRE
DANGER FRIDAY. MUCH COLDER AND DRIER WEATHER WILL FOLLOW FOR THE
FIRST PART OF THE NEW YEAR.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD BE ALERT TO CHANGING WIND DIRECTIONS
WHEN RESPONDING TO ANY WILDFIRES AS WINDS WILL CONTINUE TO SHIFT
DUE TO TWO COLD FRONTS MOVING THROUGH THE REGION.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Dec 30, 9:28 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
928 PM CST THU DEC 30 2010

OKZ072-076-310400-
LE FLORE OK-SEQUOYAH OK-
928 PM CST THU DEC 30 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1000 PM CST
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN SEQUOYAH

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN LE FLORE

AT 928 PM CST...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHEAST
OF PANAMA...MOVING NORTH AT 45 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MULDROW...MOFFETT...PANAMA AND
SPIRO.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3545 9463 3539 9443 3509 9458 3512 9471
TIME...MOT...LOC 0328Z 197DEG 38KT 3519 9463
Special weather statement, Dec 30, 9:30 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
930 PM CST THU DEC 30 2010

ARZ010-011-019-020-310400-
CRAWFORD AR-FRANKLIN AR-MADISON AR-WASHINGTON AR-
930 PM CST THU DEC 30 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1000 PM CST
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHEASTERN WASHINGTON...EASTERN CRAWFORD AND WESTERN MADISON

IN WEST CENTRAL ARKANSAS
     NORTHWESTERN FRANKLIN

AT 930 PM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES SOUTH OF BIDVILLE TO 5 MILES NORTHEAST OF
ALMA...MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...FERN...HUNTSVILLE...WESLEY...
JAPTON...WINSLOW...ELKINS...BRENTWOOD...MOUNTAINBURG...ALMA AND
CHESTER.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3567 9391 3542 9428 3593 9416 3620 9365
TIME...MOT...LOC 0330Z 206DEG 41KT 3573 9395 3557 9415
Special weather statement, Dec 30, 9:48 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
948 PM CST THU DEC 30 2010

ARZ010-019-OKZ072-076-310415-
CRAWFORD AR-LE FLORE OK-SEQUOYAH OK-WASHINGTON AR-
948 PM CST THU DEC 30 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1015 PM CST
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHWESTERN WASHINGTON AND WESTERN CRAWFORD

IN EAST CENTRAL OKLAHOMA
     EASTERN SEQUOYAH

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN LE FLORE

AT 948 PM CST...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTH OF
ROLAND...MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...ROLAND...SHORT...MOFFETT...
CEDARVILLE...NATURAL DAM...FIGURE FIVE AND LEE CREEK.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3545 9438 3545 9441 3540 9442 3540 9443
      3539 9443 3529 9451 3531 9461 3565 9451
      3565 9447 3571 9449 3580 9446 3571 9416
TIME...MOT...LOC 0348Z 203DEG 44KT 3543 9449

The radar

The Western Arkansas radar (KSRX), 31 km away, was scanning. The volume nearest the first event began at 04:10 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Crawford

When
December 30, 10:10 PM CST
Where
Crawford County, Cedarville
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.570, -94.370

Thunderstorm Wind, Carroll

When
December 30, 11:10 PM CST
Where
Carroll County, 4 mi WNW of Oak Grove
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.472, -93.496

Strong thunderstorm winds destroyed a small barn, damaged a car port awning and snapped large tree limbs.

Thunderstorm Wind, Madison

When
December 30, 11:35 PM CST
Where
Madison County, 4 mi E of Clifty
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.230, -93.728

Strong thunderstorm winds rolled over and destroyed a mobile home and destroyed a barn on Highway 23.

Tornado, Washington

When
December 31, 6:08 AM CST to 6:17 AM CST
Where
Washington County, 2.26 mi WSW of Cincinnati to 1.38 mi N of Wedington
Rating
EF3
Path length
8.6 mi
Path width
500 yd
Continued into
Benton, Ar (TSA)
Deaths
4 direct, 0 indirect
Injuries
7 direct, 0 indirect
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
36.018, -94.537

This segment is the second of six segments of this long-track tornado. The tornado moved into Washington County snapping numerous trees as it approached the town of Cincinnati. In Cincinnati, the tornado destroyed several permanent homes, destroyed the volunteer fire station, destroyed a mobile home, damaged several other permanent homes, snapped or uprooted numerous trees, snapped numerous power poles, and destroyed barns and outbuildings. Two people were killed in the mobile home that was destroyed and a third person was killed either in or near a barn while he was tending to his cattle. At least seven injuries also occurred. The tornado was about 300 yards wide when it went through town. The maximum estimated wind speed in the tornado based on this damage was 140 mph.

The tornado continued to move rapidly northeastward and widened to about 500 yards northeast of Cincinnati. Several permanent homes were severely damaged, several mobile homes were destroyed, at least four chicken houses were destroyed, outbuildings were destroyed, numerous trees were snapped or uprooted, and power poles were snapped. A woman in one of the mobile homes that was destroyed was transported to a hospital with serious injuries. She later died from those injuries on January 4th.

The tornado continued into Benton County, Arkansas.

Tornado, Benton

When
December 31, 6:17 AM CST to 6:19 AM CST
Where
Benton County, 3.29 mi E of Trident to 3.39 mi S of Pedro
Rating
EF2
Path length
2.3 mi
Path width
400 yd
Continued into
Washington, Ar (TSA)
Injuries
2 direct, 0 indirect
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
36.100, -94.421

This segment is the third of six segments of this long-track tornado. The tornado severely damaged a couple permanent homes, destroyed a mobile home, destroyed barns, snapped or uprooted numerous trees, and snapped power poles in this portion of Benton County. Two injuries occurred in the mobile home that was destroyed on Winwood Ranch Road. The maximum estimated wind speed based on this damage was 130 mph.

The tornado continued into Washington County, Arkansas.

Tornado, Washington

When
December 31, 6:19 AM CST to 6:21 AM CST
Where
Washington County, 3.31 mi NNE of Wedington to 3.39 mi NNW of Savoy
Rating
EF2
Path length
2.2 mi
Path width
300 yd
Continued into
Benton, Ar (TSA)
Reported by
NWS Storm Survey
Coordinates
36.122, -94.391

This segment is the fourth of six segments of this long-track tornado. Numerous trees were snapped or uprooted in this segment. Estimated maximum wind speed based on this damage was 125 mph.

The tornado moved northeastward and crossed back into Benton County, Arkansas.

Tornado, Benton

When
December 31, 6:21 AM CST to 6:23 AM CST
Where
Benton County, 1.99 mi SSE of Robinson to 2.04 mi ESE of Robinson
Rating
EF2
Path length
1.9 mi
Path width
300 yd
Continued into
Washington, Ar (TSA)
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
36.142, -94.361

This segment is the fifth of six segments of this long-track tornado. The tornado severely damaged a permanent home, destroyed a barn, snapped or uprooted numerous trees, and snapped power poles. The maximum estimated wind speed in this segment of the tornado based on this damage was 125 mph.

The tornado moved northeast and back into Washington County, Arkansas.

Tornado, Washington

When
December 31, 6:23 AM CST to 6:27 AM CST
Where
Washington County, 3.18 mi WNW of Harmon to 2.9 mi W of Elm Spgs
Rating
EF2
Path length
4 mi
Path width
250 yd
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.160, -94.335

This segment is the sixth of six segments of this long-track tornado. The tornado overturned a box truck on Highway 412, injuring its driver, severely damaged a couple permanent homes, severely damaged a mobile home, snapped or uprooted numerous trees, and snapped numerous power poles. The maximum estimated wind speed in this segment of the tornado based on this damage was 125 mph.

Thunderstorm Wind, Washington

When
December 31, 6:26 AM CST
Where
Washington County, 2 mi N of Odell
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.799, -94.420

Strong thunderstorm wind blew down large tree limbs.

Tornado, Carroll

When
December 31, 7:48 AM CST to 7:50 AM CST
Where
Carroll County, 2.1 mi NNW of Oak Grove to 3.5 mi NNE of Oak Grove
Rating
EF0
Path length
2 mi
Path width
50 yd
Continued into
Stone, Mo (SGF)
Reported by
NWS Storm Survey
Coordinates
36.479, -93.440

A weak tornado damaged trees and barns. This tornado continued into Stone County, Missouri.

Thunderstorm Wind, Carroll

When
December 31, 7:50 AM CST
Where
Carroll County, 2 mi NNE of Oak Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.477, -93.416

Strong thunderstorm wind blew down large tree limbs.

Hail, Franklin

When
December 31, 8:46 AM CST
Where
Franklin County, 0.89 mi NW of Jethro
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.610, -93.890

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Washington2010-12-3188MaleMobile/Trailer HomeDirect
Tornado, Washington2010-12-3178FemaleMobile/Trailer HomeDirect
Tornado, Washington2011-01-0495FemaleMobile/Trailer HomeDirect
Tornado, Washington2010-12-3178MaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyThe tornado archive for Arkansas, 2010Warnings in Arkansas, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269179, 269181, 269183, 267533, 267536, 267537, 267538, 267539, 269057, 267522, 269058, 269059.